Accare, locatie de Ruyterstee, Fazantenlaan 1, 9422 EZ Smilde. firstname.lastname@example.org
We describe the case of a 17-year-old girl with anti-NMDA-receptor encephalitis. She had the characteristic psychiatric symptoms such as hallucinations, delirious and bizarre behaviour, and catatonic symptoms. She later also displayed neurological symptoms such as epileptic seizures, dyskinesias and sensitivity disturbances. After treatment with corticosteroids and immunoglobulins patient recovered completely. Potentially lethal symptoms can arise from the autonomic dysregulation. The incidence of this disorder has not yet been established. The catatonic features should be treated adequately with high doses of benzodiazepines. Because patients usually present with psychiatric symptoms, treatment often starts in a psychiatric setting. In view of the serious somatic complications it is desirable that the patient be treated in a general hospital. Early diagnosis and treatment are very important because the chances of recovery are thereby enhanced.